Hail, Tipton
- When
- September 14, 11:16 AM CST to 11:25 AM CST
- Where
- Tipton County, 0.36 mi ENE of Gilt Edge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.551, -89.824
Nickel to quarter size hail covered the ground in Gilt Edge.
A cold front moved through the Mid-South during the afternoon and evening hours of September 14th, 2011. Thunderstorms developed along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved through the Mid-South during the afternoon and evening hours of September 14th, 2011. Thunderstorms developed along and ahead of the front. Some storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 14, 9:09 AM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1009 AM CDT WED SEP 14 2011 .UPDATE... A COLD FRONT...CURRENTLY LOCATED FROM WEST PLAINS MISSOURI TO FORT SMITH ARKANSAS...WILL CONTINUE TO PUSH EAST INTO THE MIDSOUTH THIS AFTERNOON. NUMEROUS SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE OCCURRING ACROSS EASTERN ARKANSAS AT THIS TIME. THIS ACTIVITY IS BEGINNING TO PUSH EAST OF THE MISSISSIPPI RIVER. CAN/T RULE OUT A FEW STORMS BECOMING STRONG POSSIBLY EVEN SEVERE THIS AFTERNOON. ALTHOUGH CLOUD COVER MAY PREVENT THIS. THE FRONT EDGE OF THE CLOUDS ARE ALREADY STRETCHES FROM NEAR JACKSON TN TO OXFORD MS. WILL UPDATE CLOUDS ACROSS NORTHEAST MISSISSIPPI TO PARTLY CLOUDY...BUMP UP POPS ACROSS THE CWA...AND POSSIBLY LOWER HIGHS SLIGHTLY ACROSS THE MEMPHIS AREA. KRM && .PREV DISCUSSION... /ISSUED 305 AM CDT WED SEP 14 2011/ SKIES ARE PARTLY CLOUDY OVER PORTIONS OF EASTERN ARKANSAS WITH CLEAR SKIES OVER THE REMAINDER OF THE FORECAST AREA. TEMPERATURES EARLY THIS MORNING RANGE FROM THE LOWER 60S TO MID 70S. A FEW SHOWERS ARE MOVING ACROSS SECTIONS OF CENTRAL ARKANSAS AT THIS TIME. THIS ACTIVITY IS AHEAD OF A COLD FRONT WHICH CURRENTLY EXTENDS FROM WESTERN PENNSYLVANIA THROUGH SOUTHEAST MISSOURI AND INTO NORTHWEST TEXAS. THIS FRONT WILL MOVE INTO THE FORECAST AREA LATER TODAY BRINGING SCATTERED SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT. THERE MAY BE A STRONG THUNDERSTORM LATE THIS AFTERNOON OR EARLY THIS EVENING. TEMPERATURES WILL BE A LITTLE COOLER TODAY THAN TUESDAY WITH THE INCREASE IN CLOUDS AND A THREAT FOR RAIN. THE COLD FRONT WILL MOVE WELL SOUTH OF THE FORECAST AREA BY THURSDAY MORNING BRINGING AN END TO THE RAIN. HIGH PRESSURE WILL BUILD INTO THE REGION AS WELL. MUCH COOLER AIR WILL FILTER INTO THE REGION ON THURSDAY WITH AFTERNOON TEMPERATURES SOME 15 TO 20 DEGREES COOLER THAN TODAY. THURSDAY NIGHT WILL BE A RATHER CHILLY NIGHT WITH SOME LOCATIONS SEEING TEMPERATURES DROPPING BELOW 50 DEGREES BY FRIDAY MORNING. BY FRIDAY...THE SURFACE HIGH WILL MOVING EAST OF THE REGION ALLOWING WINDS TO SHIFT BACK TO THE SOUTH AND STARTING A GRADUAL WARMING TREND. THE DRY AND WARMER WEATHER WILL CONTINUE INTO SATURDAY AS WELL. AN UPPER LEVEL SHORTWAVE WILL PASS THROUGH THE REGION ON SUNDAY WHICH WILL KICK OFF SCATTERED SHOWERS AND THUNDERSTORMS BOTH SUNDAY AND SUNDAY NIGHT. BY MONDAY...ANOTHER COLD FRONT WILL BEGIN TO MOVE TOWARD THE REGION WHICH MAY TRIGGER SOME SHOWERS AND THUNDERSTORMS FOR MONDAY AND TUESDAY. ARS && .AVIATION... 12Z TAF CYCLE SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TODAY AS WEAK LOW PRESSURE TRACKS ACROSS THE MIDSOUTH AND THEN A COLD FRONT PUSHES THROUGH. MAINLY VFR CONDS WILL PREVAIL THROUGH MOST OF THE DAY EXCEPT INVOF SHRAS AND TSRAS. CONTIUNED A TEMPO GROUP FOR TSRAS THIS AFTERNOON/THIS EVENING AS THE FRONT APPROACHES. WINDS TODAY WILL BE S/SSE AT 8-10 KTS. THE COLD FRONT WILL PUSH THROUGH AROUND 22Z AT KJBR...00-01Z AT KMEM/KMKL AND 03Z AT KTUP. THERE WILL A PERIOD OF POST FRONTAL PRECIP WITH CIGS GRADUALLY DETERIORATING TO MVFR AND THEN IFR AS NORTHERLY WINDS INCREASE TO 12-15 KTS WITH HIGHER GUSTS. CONDS WILL BEGIN TO IMPROVE AT KJBR BY THE END OF THE FORECAST PERIOD AND AT THE OTHER SITES SHORTLY THEREAFTER. SJM && && .PRELIMINARY POINT TEMPS/POPS... MEM 89 61 71 54 / 30 50 10 10 MKL 87 58 70 48 / 30 50 10 10 JBR 80 56 69 49 / 60 50 10 10 TUP 91 65 75 52 / 20 50 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 308 AM CDT WED SEP 14 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 308 AM CDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE AREA. THE MAIN THREAT WILL BE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CDT WED SEP 14 2011
ARZ028-TNZ048-049-141730-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1202 PM CDT WED SEP 14 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...
SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
NORTHERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF FULTON AT 1202 PM CDT...
MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR COVINGTON...FORT PILLOW STATE PARK AND WILSON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES CHISHOLM LAKE...OPEN LAKE...SUNK LAKE AND THE CHUTE.
&&
LAT...LON 3575 8959 3553 8951 3545 8992 3552 9003
3561 9007
TIME...MOT...LOC 1702Z 252DEG 21KT 3556 8986The Memphis radar (KNQA), 23 km away, was scanning. The volume nearest the first event began at 17:16 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter size hail covered the ground in Gilt Edge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346327, 346331.